Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Taking Emsam for MDD. Concerned about use of Fentanyl during colonoscopy. History of hypotension with use of Fentanyl and Emsam

User rating for this question
Very Good
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
Good evening!

I am taking Emsam 12 for MDD. I am scheduled for a colonoscopy later on this month. My GI doctor plans on doing conscious sedation with Versed and Fentanyl. I know that there is no problem with the Versed; however, I am very concerned regarding the Fentanyl. A couple of years ago I had an endometrial ablation done with this combination in conjunction with my Emsam and experienced hypotension (requiring 3 L of fluid to correct), hypoxia that required 2 hours of supplemental oxygen to keep my PO2 above 90, and PSVT (which required no treatment). Additionally I remained in the recovery room for 6 hours until they decided that I was stable and not too drowsy to go home. For the following 3 days, I experienced severe chills and marked drowsiness to the point I practically slept the entire time under multiple blankets. I advised my GI doctor of this reaction and my concern. He stated that they "probably gave you too much medicine" and he would give me a lower dose. However, he refuses to do the procedure without some type of analgesic along with the Versed. I really do not want to taper off the Emsam, stay off of it for 2 weeks before the procedure, and then taper back on it. So, my question to you is what analgesic is "safer" to use if I remain on my Emsam? I would like to talk to him about using it as an alternative to the fentanyl. I should also mention that I have PSVT that maintained rates of 180 to 190 for 3 to 4 hour periods. It is currently controlled by my cardiologist with flecainide (which the GI doctor does not want me taking the morning of the procedure). I also suffer from orthostatic hypotension for which I am currently fairly well controlled with midodrine (which he also does not want me taking the morning of my procedure). I have no pulmonary conditions. Thanks so much for your assistance.
Posted Tue, 27 Aug 2013 in Medicines and Side Effects
Answered by Dr. Kerry Pottinger 8 hours later
Thank you for using Healthcare Magic.
Your previous experience following your endometrial ablation may not necessarily have been due to the fentanyl but I do have a couple of suggestions that you could discuss with your doctor.
Colonoscopy is a procedure that needs some form of pain relief for most people. Fentanyl is a strong pain-killer that is fairly short-acting which is why I mention that it may not have been the cause of you feeling unwell for 3 days. It is very commonly used for colonoscopies. However, alfentanil, which is a similar type of drug but much shorter-acting than fentanyl may be suitable for you. It, also is used commonly for procedures needing a short period of sedation and pain-relief.
Another alternative may be Entonox. This is a gas commonly used for childbirth that has been used for colonoscopies and provides short-term pain-relief with some sedation.
Regarding the advice to stop your flecainide and midodrine, this may not be necessary as they do not interfere with the drugs you are likely to recieve for the procedure and they are needed to stabilise your heart rate and orthostatic hypotension.
My suggestion would be to discuss the alternatives I have mentioned and clarify the need for stopping your current medications.
I hope this has been of help. If you have any further questions, please do not hesitate to contact me.
Dr K A Pottinger,
Above answer was peer-reviewed by
Follow-up: Taking Emsam for MDD. Concerned about use of Fentanyl during colonoscopy. History of hypotension with use of Fentanyl and Emsam 11 hours later
Thanks for the information. However, I am still confused. Although it has a shorter duration of action than fentanyl, alfentanil is still a phenylpiperidine opioids. Therefore, co-administration with a MAOIs still has the potential to produce severe (hyperpyrexia, rigidity, hypertensive crisis, hypotension, respiratory depression, seizures, and coma) and potentially fatal adverse reactions due to either its excessive serotonergic activity or CNS depression. Could you please supply me with more information as to why it would be safer?

Also, how about other analgesics that are not in this phenylpiperidine group, how safe would they be?

Entonox itself is not available in the U.S. However, I will discuss the possibility of using nitrous oxide and oxygen for the procedure.
Answered by Dr. Kerry Pottinger 12 hours later
The symptoms and signs that you describe following your endometrial ablation are not typical of serotonin syndrome. They are more consistent with opioid over doseage. This is why I suggest considering alfentanil for the procedure as it has a much shorter duration of action compared to fentanyl and can be tailored to need. Alternatively, morphine has been used safely with MAOIs starting with a low dose and monitoring as appropriate.
I hope this has answered your questions adequately.
Dr K A Pottinger
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor